Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 1, 2021Mineral County, Montana

NWS Missoula, MT issued this special weather statement at Jul 1, 2021, 7:43 PM MDT for Mineral County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 7:43 PM MDT (01:43 UTC)
Expired
Jul 1, 2021, 8:30 PM MDT
In force
47 min
Issued by
NWS Missoula, MT

County Mineral County, MT

The radar

The Missoula radar (KMSX), 84 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3093 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS85 KMSO 020143
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
743 PM MDT Thu Jul 1 2021
 
MTZ004-020230-
Lower Clark Fork Region MT-
743 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MINERAL COUNTY UNTIL 830
PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of St. Regis, or 13 miles west of Superior, moving
northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Superior and Riverbend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4728 11505 4713 11475 4705 11511 4708 11514
      4710 11514 4710 11516 4713 11519 4714 11522
TIME...MOT...LOC 0142Z 231DEG 10KT 4712 11516 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:37 AM MDT, 16 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 3:37 AM MDT, 16 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
337 AM MDT Thu Jul 1 2021

.DISCUSSION...High confidence exists for near record to record
heat to continue through the upcoming holiday weekend. Valley
areas in western Montana and Lemhi County, ID will continue to see
highs reach into the mid to upper-90s, while lower elevations in
the Lower Hells Canyon/Salmon River and Orofino regions will see
highs continue to soar above the century mark. As you plan
activities this upcoming weekend, remember to stay hydrated, take
frequent breaks from the daytime sun, seek out air conditioned
spaces, and do NOT leave pets/children/elderly in an automobile.
For additional information on heat safety, please visit
weather.gov/safety/heat

Showers and thunderstorms will develop across much of the
Northern Rockies this afternoon and evening. Thunderstorms will
initiate across Lemhi County, ID, southern portions of the
Clearwater Mountains, and southwest Montana during the early
afternoon hours and will move northward into the rest of western
Montana and north central Idaho during the late afternoon and
early evening hours. A lack of vertical wind shear will favor
pulse thunderstorms. Typically, the primary pulse storm threats
include: gusty outflow winds, brief heavy downpours, small hail,
and cloud-to-ground lightning. A mix of dry and wet thunderstorms
is expected this afternoon and evening. Wet thunderstorms are
favored across north-central Idaho and northwest Montana near the
Idaho Panhandle, where deeper moisture will be present.

Another round of showers and thunderstorms will develop Friday.
Recent trends suggest storm coverage will once again develop
across entire forecast area.

Model ensemble guidance continues to suggest hot and dry weather
this weekend through early next week. High temperatures will
continue to run 10-15 degrees above normal. Little to any chance
exists for a widespread soaking rain during the next 6-10 days.
In fact, the Climate Prediction Center gives the Northern Rockies
a 80% chance of above normal temperatures and a 50% chance for
below normal precipitation.

Elevated fire weather conditions are possible Tuesday into
Wednesday next week. Guidance suggests a shortwave trough will
swing through British Columbia, acting to flatten the upper level
ridge. Hot, dry, and breezy winds would develop under this
pattern. This bears watching given the recent period of
exceptionally hot and dry weather. /Lukinbeal

&&

.AVIATION...Near record to record heat will continue to bring
density altitude impacts across the Northern Rockies airspace
today. Showers and thunderstorms will initiate across southwest
Montana, Lemhi County, ID and southern portions of Idaho County,
ID from 01/1800Z to 01/2000Z. Showers and storms will track
northward through the evening hours, impacting KMSO from 01/2200Z
to 02/0100Z and GPI from 02/0000Z to 02/0400Z. Thunderstorms will
be capable of producing erratic outflow winds in excess of 35
knots, particularly across west-central and southwest Montana.
Temporary visibility reductions down to 2SM are also possible,
particularly across north-central Idaho, where deeper moisture
will be present. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until 8 PM MDT this evening Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
     Lake Region.

     Excessive Heat Warning until 8 PM MDT this evening
     Kootenai/Cabinet Region...Lower Clark Fork Region.

     Heat Advisory until 8 PM MDT this evening Flathead/Mission
     Valleys...West Glacier Region.

ID...Heat Advisory until 8 PM MDT this evening Eastern Lemhi
     County...Western Lemhi County.

     Excessive Heat Warning until 7 PM PDT this evening Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Excessive Heat Warning until 7 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

&&

In the hours before

Special weather statement, Jul 1, 6:42 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Missoula MT
642 PM MDT Thu Jul 1 2021

MTZ001-003-020115-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
642 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE...EAST CENTRAL
SANDERS AND SOUTHERN FLATHEAD COUNTIES UNTIL 715 PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Plains, or 25 miles west of Polson. this storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Niarada and Lonepine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4767 11482 4778 11486 4788 11450 4766 11445
TIME...MOT...LOC 0041Z 260DEG 1KT 4770 11470
Special weather statement, Jul 1, 6:52 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
652 PM MDT Thu Jul 1 2021

MTZ003-020130-
Flathead/Mission Valleys MT-
652 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
730 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Big Arm, or 11 miles west of Polson. this storm
was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Big Arm and Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4771 11446 4781 11447 4785 11426 4769 11422
TIME...MOT...LOC 0052Z 260DEG 1KT 4774 11440
Local storm report, Jul 1, 7:22 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
722 PM MDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     6 WNW MISSOULA          46.92N 114.10W
07/01/2021  M64 MPH          MISSOULA           MT   ASOS

            ASOS STATION KMSO MISSOULA, MT.

&&

JK
Special weather statement, Jul 1, 7:30 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Missoula MT
730 PM MDT Thu Jul 1 2021

MTZ001>003-020200-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
730 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND SOUTH
CENTRAL FLATHEAD COUNTIES UNTIL 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kings Point, or 7 miles northeast of Polson, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woods Bay, Bigfork, Swan Lake, Kings Point, Big Arm, Somers,
Lakeside, Finley Point, Rollins and Dayton.

LAT...LON 4771 11395 4779 11429 4818 11422 4797 11360
TIME...MOT...LOC 0129Z 206DEG 26KT 4778 11405
Special weather statement, Jul 1, 7:42 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Missoula MT
742 PM MDT Thu Jul 1 2021

MTZ002>004-043-020215-
Flathead/Mission Valleys MT-West Glacier Region MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
742 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE...NORTHERN
MISSOULA...SOUTHEASTERN SANDERS AND SOUTHWESTERN FLATHEAD COUNTIES
UNTIL 815 PM MDT...

At 742 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Big Arm to 9 miles north of
Dixon. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Polson, Ronan, Pablo, Jette, Turtle Lake, Kings Point, Rocky Point,
Old Agency, Kerr, Dixon, Big Arm, Allentown, Moiese, Kicking Horse,
Round Butte, Charlo, Fort Connah, Elmo, Finley Point and Niarada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4787 11394 4736 11392 4728 11445 4782 11449
TIME...MOT...LOC 0142Z 254DEG 15KT 4780 11442 4745 11441
Special weather statement, Jul 1, 7:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
743 PM MDT Thu Jul 1 2021

MTZ004-020230-
Lower Clark Fork Region MT-
743 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MINERAL COUNTY UNTIL 830
PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of St. Regis, or 13 miles west of Superior, moving
northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Superior and Riverbend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4728 11505 4713 11475 4705 11511 4708 11514
      4710 11514 4710 11516 4713 11519 4714 11522
TIME...MOT...LOC 0142Z 231DEG 10KT 4712 11516

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:31 PM MDTSpecial Weather StatementMSOLake44 min
Jul 1, 6:42 PM MDTSpecial Weather StatementMSOSanders33 min
Jul 1, 6:52 PM MDTSpecial Weather StatementMSOLake38 min
Jul 1, 7:30 PM MDTSpecial Weather StatementMSOLake30 min
Jul 1, 7:42 PM MDTSpecial Weather StatementMSOLake33 min
Jul 1, 8:41 PM MDTSpecial Weather StatementMSOFlathead49 min
Jul 1, 6:23 PM MDTSpecial Weather StatementMSOIdaho52 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.